Nitrates are known to precipitate headache. The case study is
that of a 78 year old man who developed cluster headache from isosorbide
mononitrate. He had no previous history of headache, and had been on the
medication for 11 years. When the medication was discontinued, the headaches were
alleviated, and the headaches began again when the medication was reinstituted.
The headache was a unilateral, intense, severe pain lasting approximately 3 hours,
with associated lacrimation. MRI did reveal a pituitary macroadenoma, and MRA did
reveal an occlusion of the contralateral internal carotid artery.
This case is unusual in that the form of headache was cluster, in a patient without
a previous history of headache. Medication as a precipitating factor for headache
should be considered in new onset headaches, particularly in the elderly.
cluster headache, nitrates
Headache is a relatively common side effect of medication. Nitrates are well known
to precipitate headache.1 Isosorbide mononitrate is used as a prophylactic
medication for the prevention of angina. Isosorbide mononitrate stimulates cGMP
production, which results in vascular smooth muscle relaxation.2 Most often, when
a patient experiences a drug-induced headache, the headache occurs relatively soon
after initiation of the drug. The type of headache is usually tension or migraine.
Cluster headaches, or headaches with features of cluster, may occur, on rare
occasions, as a consequence of medication. This case report is unusual in that
the type of headache was cluster, and the headache began 10 years after initiation
of the drug.
This report was accomplished by the treating neurologist via an interview with the
patient, and a chart review.
The patient is a 78 year old white male with no previous history of migraine,
tension, or cluster headache. Family history is positive for headache, as his
mother had migraines prior to age 50, and his son had migraine headaches. Social
history is positive for cigarettes until age 60. Past history is positive for
coronary artery disease, s/p coronary artery bypass graft at age 68. He also has a
history of mild renal insufficiency due to a bladder and kidney infection at age
61. He has a history of an increased cholesterol, on medication since age 67.
The patient was in his usual state of health until he developed headaches over a
one week period. The headaches were only left-sided, and described as a ‘red-hot
iron poking from above my eye thru to the back’. The intensity was severe. The
pain was accompanied by lacrimation of the eye on the affected side but no nasal
discharge. There was no nausea or photophobia. The headache would begin 2 hours
after he took his morning medications. The headache duration was 2 to 6 hours,
averaging 3 hours, at which point the pain would quickly resolve. During the pain,
the patient would pace back and forth. Ice and heat did not help.
Medications at the time of headache onset included: 1 Isosorbide mononitrate, 30mg
of the extended-release formulation every morning 2 Diltiazem HCL, extended
release, 120mg every morning 3 Pentoxifylline, 400mg every morning 4
Simvastatin, 40mg each night 5 Doxazosin Mesylate, 1mg at night 6 Aspirin,
325mg and folic acid, 400mg, one of each in the morning. He had been on each of
these medications for 11 years. The patient had a normal neurologic exam, with no
ptosis, visual field changes, or pupillary changes. MRA revealed an occluded right
internal carotid artery. The left side was normal. The right carotid occlusion
was an old finding. MRI revealed a 2.0x2.2x2.8 cm pituitary macroadenoma, extending
into the right cavernous sinus. An endocrine work-up, including prolactin and
thyroid studies, was normal. Sedimentation rate was normal. Oxygen therapy
alleviated the headache for one week, but soon became ineffective. Oxycodone was
moderately effective for the cluster headache. Two sets of Botulinum toxin type A
injections resulted in no relief, and he had one month of ptosis as an adverse
event. Intranasal Lidocaine, and hydrocodone/acetaminophen tablets failed to
produce any relief.
After 3 months of daily headaches, the isosorbide was discontinued, despite the
need for the medication as an antianginal. The headaches immediately disappeared,
and began again when the medication was restarted. The dose was decreased to 15mg
each morning, which did not result in any headache. For the next year, the patient
remained headache-free on the lower dose of isosorbide. The pituitary tumor was
then resected without complications.
The antianginal isosorbide mononitrate has been known to precipitate headache.2
This case is unusual in that the form of headache was cluster. In addition, this
patient had been on the isosorbide for over 10 years prior to the headache onset.
Discontinuation of the isosorbide alleviated the headaches. It is possible, in
this case, that the presence of the pituitary tumor (macroadenoma) played some role
in the evolution of the cluster headaches. However, he remained headache-free when
the isosorbide mononitrate was discontinued, and the cluster headaches returned as
soon as the medication was restarted. It has previously been reported that
nitroglycerin will induce a cluster headache, approximately 30 to 40 minutes after
nitroglycerin is given.1 During a cluster cycle, 1mg of sublingual nitroglycerin
will precipitate an attack in almost all patients.3 The mechanism of action may be
activation of the trigeminovascular system, and not direct vasodilation.4 The
headache occurs after the vasodilatation is no longer present (the peak vascular
effects of nitroglycerin occur within several minutes of administration, and are
gone within 30 minutes).5 Medications are often a trigger for headache. This case
suggests that medication should be considered as a trigger for new-onset headache,
even when the patient has utilized a medication for many years.
- Dodick, D., and Campbell, J. Cluster Headache. In: Silberstein, 5., Lipton, R., Dalessio, D., editors. Wolff’s Headache, NY: Oxford Univer. Press, 2001: 292.
- Mosby’s Drug Consult. St. Louis. Mosby, Inc. 2003: 1780-1781
- Ekbom, K. Nitroglycerine as a provocative agent in cluster headache. Arch. Neurology 1968; 19:487-493.
- Faniullacci, M., M. Alessandri, R. Sicuteri et al. Responsiveness of the trigeminovascular system to nitroglycerin in cluster headache patients. Brain; 1997:120:283-288.
- Bogaert, M.G.: Clinical pharmacokinetics of glyceryl trinitrate following the use of systemic and topical preparations. Clin. Pharmacokinet. 1987;12:1-11.